California, 2023

Debris Flow and Lightning Strike in California, June 5 to 7, 2023

June 5 to 7, 2023 · NWS STO · 2 events in 2 counties and zones

Low pressure over Southern California brought significant amounts of atmospheric moisture northward over the mountains, producing showers and thunderstorms with locally heavy rain and small hail. A period of heavy rain from thunderstorms over western Plumas County produced a debris flow over Feather River Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Low pressure over Southern California brought significant amounts of atmospheric moisture northward over the mountains, producing showers and thunderstorms with locally heavy rain and small hail. A period of heavy rain from thunderstorms over western Plumas County produced a debris flow over Feather River Canyon. Heavy rain also led to minor street and poor drainage flooding in the Quincy area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 5, 1:06 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 5, 1:06 PM PST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
206 PM PDT Mon Jun 5 2023

.SYNOPSIS...
Shower and thunderstorm chances each day. Temperatures cooling to
below average by Tuesday. &&

.DISCUSSION...Today through Thursday.

Latest satellite imagery and observations shows the closed upper-low
circulating off the southern CA coast near Santa Barbara. This low
will slowly track east over the next few days, keeping southeast to
easterly flow across northern CA. Anomalous PWAT (100-200% of
normal) over the region will continue to allow for afternoon
showers and thunderstorms to develop. Decent instability is
expected this afternoon/early evening with HREF and MesoAnalysis
showing Mean/SBCAPE of 1000 J/kg along the mountains, and up to
1500 J/kg across the northern/central Sacramento Valley. Fairly
decent inhibition (CIN) will be in place for areas south,
limiting the severe threat to the mountains and north/central
Sacramento Valley today. Bulk shear is meager, with only 15-25
knots, so not anticipating long-lived, organized cells today.
Even so, inverted V soundings, and very steep lapse rates (8-10
C/km) in the northern Sac Valley will allow for strong updrafts
and strong gusty winds/outflows today - making the main threats
strong winds and hail. Mean wind around 10-15 knots from the east-
southeast will allow storms to initiate along the mountains and
quickly move west. Given the better convective environment will
be across the northern Sacramento Valley, any storms that move
into that area may have an isolated severe threat later this
afternoon. Of note, some hires continue to depict some decent
outflows with the few cells that develop in the northern Sac
Valley today, potentially bringing gusts of 30+ knots with them.

A few weak vorticity lobes will circulate around the low as it
shifts slightly north overnight tonight into early tomorrow allowing
for some showers/virga to develop overnight.

Similar environment is expected tomorrow, though, less
instability across the northern Sacramento Valley, which will
limit the severe thunderstorm threat to mainly just the
Sierra/southern Cascades. Though with similar mean wind from the
east, storms will drift off the mountains/foothills, impacting
portions of the eastern Valley tomorrow.

By Wednesday and into Thursday, the closed low will be centered over
the high dessert of southeast CA, weakening throughout the day as it
continues to slowly drift eastward into southern NV Thursday. With
continued east/southeast flow across the Sierra, thunderstorms
across the Sierra/southern Cascades will continue each
afternoon/evening.

Temperatures will remain trend cooler over the next few days,
remaining below seasonal normals through mid-week, with Valley
temperatures in the low to mid 80s.

//Peters

&&
.EXTENDED DISCUSSION (Friday THROUGH Monday)...

Ensembles and clusters indicate some form of trough and/or upper
low remaining over Central California late this week and through
the weekend. This will keep unsettled weather with daily shower
and thunderstorm chances, mainly over the mountains. Temperatures
will remain at or below average.
&&

.AVIATION...

General VFR conditions expected at TAF sites over the next 24
hours. Isolated to scattered showers and thunderstorms over the
Sierra Nevada, southern Cascades, and northern Sacramento Valley
through 06Z Tuesday, and again after 18z Wednesday. The main
threats are gusty and erratic winds expected near thunderstorms,
which could impact TAF sites KRDD and KRBL. Generality surface
winds could gusts up to 20 kts across portions of the Valley through
00Z today. Local southwesterly wind gusts up to 35 kts vicinity
Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 5, 12:49 PM PST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Sacramento CA
149 PM PDT Mon Jun 5 2023

CAZ067-069-052130-
Motherlode CA-West Slope Northern Sierra Nevada CA-
149 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern
Tuolumne, southeastern El Dorado, northeastern Calaveras and east
central Amador Counties through 230 PM PDT...

At 148 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shriner Lake Campground, or 13 miles west of Bear
Valley, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail. Large amounts
         of small hail are possible

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grizzly Flat, Cooks Station, Lily Gap and Shriner Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3840 12010 3835 12039 3861 12061 3873 12024
TIME...MOT...LOC 2048Z 158DEG 11KT 3851 12029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EK
Special weather statement, Jun 5, 1:00 PM PST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Sacramento CA
200 PM PDT Mon Jun 5 2023

CAZ067-069-052145-
Motherlode CA-West Slope Northern Sierra Nevada CA-
200 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central El Dorado
and east central Placer Counties through 245 PM PDT...

At 159 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiquita Lake, or 10 miles northwest of Big Bend Summit, moving
northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. Large amounts
         of small hail are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Bend Summit, Chiquita Lake, Foresthill, Fresh Pond, Pollock
Pines, Riverton, Pacific House and White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 12029 3868 12059 3905 12088 3915 12055
TIME...MOT...LOC 2059Z 155DEG 6KT 3897 12065

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EK
Special weather statement, Jun 5, 1:35 PM PST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Sacramento CA
235 PM PDT Mon Jun 5 2023

CAZ067-069-052215-
Motherlode CA-West Slope Northern Sierra Nevada CA-
235 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northern Placer,
southwestern Sierra, northeastern Yuba and central Nevada Counties
through 315 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pike, or 10 miles southwest of Downieville, moving northwest at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail. Large amounts
         of small hail are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baxter, Blue Canyon, Scotts Flat, Alleghany, White Cloud Campground,
Cherokee, Pike, Camptonville and Skillman Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3923 12068 3919 12087 3951 12118 3962 12086
TIME...MOT...LOC 2134Z 155DEG 5KT 3943 12095

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EK
Special weather statement, Jun 5, 3:14 PM PST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Sacramento CA
414 PM PDT Mon Jun 5 2023

CAZ066-068-052345-
Northeast Foothills/Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
414 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of east central Tehama
and north central Butte Counties through 445 PM PDT...

At 413 PM PDT, Doppler radar was tracking a strong thunderstorm over
Butte Meadows, or 18 miles south of Mineral, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mill Creek and Butte Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4003 12163 4015 12177 4022 12158 4009 12143
TIME...MOT...LOC 2313Z 279DEG 8KT 4011 12155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Baruffaldi
Special weather statement, Jun 5, 4:52 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Sacramento CA
552 PM PDT Mon Jun 5 2023

CAZ015-016-066-068-060145-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
552 PM PDT Mon Jun 5 2023

...Strong thunderstorms will impact portions of west central Plumas,
southeastern Tehama and northwestern Butte Counties through 645 PM
PDT...

At 551 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tobin to Forest Ranch. These storms were
moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chico, Stirling City, Storrie, De Sabla Powerhouse, Belden, Forest
Ranch, Lovelock, Richardson Springs, Bald Eagle Mountain, Vina, Tobin
and Magalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4013 12129 3994 12210 3976 12186 3996 12111
TIME...MOT...LOC 0051Z 113DEG 3KT 3997 12128 3987 12170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CS
Special weather statement, Jun 5, 6:02 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Sacramento CA
702 PM PDT Mon Jun 5 2023

CAZ013-060300-
Shasta Lake Area / Northern Shasta County CA-
702 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Shasta
County through 800 PM PDT...

At 701 PM PDT, Doppler radar was tracking a strong thunderstorm near
O'brien, or 14 miles northeast of Shasta Dam, moving southwest at 10
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'brien, Sugarloaf, Lakehead and Lakehead-Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 12223 4090 12206 4072 12224 4082 12251
TIME...MOT...LOC 0201Z 040DEG 8KT 4088 12224

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CS

The radar

The Beale AFB radar (KBBX), 135 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 debris flow. Local standard time, as filed.

Lightning, Shasta

When
June 5, 6:46 PM PST
Where
Shasta County, 2.09 mi NE of Enterprise
Property damage
$5,000
Reported by
Public
Coordinates
40.590, -122.320

There was a report of a lightning strike that hit a tree, causing a branch to penetrate the roof of the building in the Shasta View neighborhood in eastern Redding, next to Mountain View. No injuries were reported.

Debris Flow, Plumas

When
June 7, 5:00 PM PST to 9:00 PM PST
Where
Plumas County, 0.56 mi N of Belden to 0.24 mi NE of Belden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.008, -121.248

Heavy rain from thunderstorms produced a debris flow/ rock slide along Highway 70 at Serpentine Curves near Belden. This was reported by the California Highway Patrol.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106212, 1106213.